Bleeding/spotting on depo shot injection

bleeding

#1

Hello. I got my first shot April of 2018, for the first three months, I bleed pretty much constantly, I spoke to my nurse who reassured me this was normal, after my second shot the bleeding went away almost completely, I spotted maybe one or twice after that second shot, but then nothing at all. About 8 or 9 months later (after continuing to get the shot when necessary) I spotted for one day, then nothing again, today (at around 11 months on the shot) I have spotted again, very light, my question is, is it normal to go months with no bleeding whatsoever then randomly spot for only a day? Thanks x
@Dr_Paula


#2

Hello @Cccsss

Many thanks for your question. Yes this is a completely normal bleeding pattern on the contraceptive injection. 70% of people taking this method will be bleeding very infrequently or not at all after a year of being on it.

Many thanks

Paula


#3

I had very little spotting/ bleeding after the first injection but a few weeks after the second injection I started spotting/bleeding and it hasn’t stopped after the third injection (which I got as the nurse said it can take a while for symptoms to stop). So now I have been spotting/ bleeding non stop for over 9 weeks. Is this normal as I’m not sure I can continue like this!

@Dr_Paula Thanks


#4

Hello @AgGirl14

Many thanks for your question.

Unpredictable bleeding including spitting/bleeding every day can be common with the injectable contraception.

In general it gets better with time. So one study where 1156 women kept a menstrual diary on the injection showed that 10% of women had no bleeding at all at 3 months and 50% of women had no bleeding at all at 12 months.

I am aware that this does not help to predict what your experience will be but it might help in your decision about whether to continue or not to know that it does generally get better over time.

There are two things that you might want to consider at this stage:

  1. If you take the combined pill on top of the injection for a few months then it should give you a break from the bleeding and buy you some time for everything to settle down. Your nurse would need to take a medical history to check that it is safe for you to take the combined pill.

  2. You should check that there are no other causes of bleeding - the nurse who gave you your last injection probably did this but it is always good practice to check a pregnancy test, a sexual health screen and make sure that you are up to date with your smear tests (if you are old enough to have started having smear tests).

Hope this is helpful.

Paula